Skip to main content
U.S. flag

An official website of the United States government

Official websites use .gov
A .gov website belongs to an official government organization in the United States.

Secure .gov websites use HTTPS
A lock ( ) or https:// means you’ve safely connected to the .gov website. Share sensitive information only on official, secure websites.

National Institute on Drug Abuse Clinical Trials Network Meeting Report: Managing Patients Exposed to Xylazine-Adulterated Opioids in Emergency, Hospital and Addiction Care Settings

Published

Author(s)

Jeanmarie Perrone, Rachel Haroz, Joseph D'Orazio, Giacomo Gianotti, Jennifer Love, Matthew Salzman, Margaret Lowenstein, Ashish Thakar, Stephanie Klipp, Lisa Rae, Megan Reed, Edward Sisco, Rachel Wightman, Lewis Nelson

Abstract

Used as a veterinary sedative and not approved for human use, xylazine has been increasingly linked with opioid overdose deaths in the United States. A growing number of people have been exposed to xylazine in the illicit opioid supply (especially fentanyl) or in other drugs, particularly in some areas of the Northeast. Xylazine is an α-2 adrenergic agonist that decreases sympathetic nervous system activity. When combined with fentanyl or heroin, it is purported to extend the duration of the opioid's sedative effect and to cause dependence and an associated withdrawal syndrome; however, data to support these concerns are limited. Despite the escalating frequency of detection of xylazine in people with nonfatal and fatal opioid overdose, direct links to these outcomes have not been identified. Because the strongest causal link is to fentanyl coexposure, ventilatory support and naloxone remain the cornerstones of overdose management. Xylazine is also associated with severe tissue injury, including skin ulcers and tissue loss, but little is known about the underlying mechanisms. Nonetheless, strategies for prevention and treatment are emerging. The significance and clinical effects of xylazine as an adulterant is focused on 4 domains that merit further evaluation: fentanyl-xylazine overdose, xylazine dependence and withdrawal, xylazine-associated dermal manifestations, and xylazine surveillance and detection in clinical and nonclinical settings. This report reflects the Proceedings of the National Institute on Drug Abuse Center for the Clinical Trials Network convening of clinical and scientific experts, federal staff, and other stakeholders to describe emerging best practices for treating people exposed to xylazine-adulterated opioids. Participants identified scientific gaps and opportunities for research to inform clinical practice in emergency departments, hospitals, and addiction medicine settings.
Citation
Annals of Emergency Medicine

Citation

Perrone, J. , Haroz, R. , D'Orazio, J. , Gianotti, G. , Love, J. , Salzman, M. , Lowenstein, M. , Thakar, A. , Klipp, S. , Rae, L. , Reed, M. , Sisco, E. , Wightman, R. and Nelson, L. (2024), National Institute on Drug Abuse Clinical Trials Network Meeting Report: Managing Patients Exposed to Xylazine-Adulterated Opioids in Emergency, Hospital and Addiction Care Settings, Annals of Emergency Medicine (Accessed April 17, 2024)
Created March 16, 2024, Updated March 21, 2024